Hail, Grant
- When
- June 13, 6:00 AM CST to 6:05 AM CST
- Where
- Grant County, 7.3 mi NE of Hickok
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.640, -101.130
The hail lasted for five minutes.
Nocturnal thunderstorms became severe during the morning hours from Grant to Clark county as a weak upper system moved across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Nocturnal thunderstorms became severe during the morning hours from Grant to Clark county as a weak upper system moved across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 13, 2:47 AM CST, 3 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 347 AM CDT SAT JUN 13 2009 .DISCUSSION... DAYS 1-2... THE FORECAST CHALLENGES THIS CYCLE ARE MANY BUT THE MOST DIFFICULT ARE THE CONTINUED POSSIBILITY FOR CONVECTION AND VARYING CLOUD COVER AND ITS AFFECT ON TEMPERATURES. RIGHT NOW, CONVECTION CONTINUES TO BUBBLE OVER EAST-CENTRAL COLORADO WITH SOME STORMS MANAGING TO SURVIVE LONG ENOUGH TO CROSS INTO NW KS. AM SEEING SOME ECHOES OVER MY NRN ZONES BUT SUSPECT THIS JUST CLOUD RETURNS OR VIRGA SINCE ALL AFFECTED OBSERVING SITES ARE REPORTING CLR BELOW. THE REST OF MY CWA (KDDC SOUTH) IS CLEAR ATM. ON THE SYNOPTIC SCALE, A TROF REMAINS ALONG THE US WEST COAST AND THE NEXT WAVE IS COMING ONSHORE OVER NW OLD MEXICO. AHEAD OF THE WAVE, A 100KT+ JET IS PUSHING INTO SRN AZ WHILE FURTHER AHEAD, A RIDGE HAS DEVELOPED ALONG THE SPINE OF THE ROCKIES. THE RIDGING HAS TURNED OUR FLOW ALOFT TEMPORARILY TO MORE WEST THAN SW. AT THE SURFACE, A STNRY FRONT STRETCHES FROM N TX TO CENTRAL OK WHILE WEAK UPSLOPE FLOW CONTINUES ACROSS KS. IN THE NOW TERM, THE NAM/RUC BOTH SHOW A LITTLE PRECIP DEVELOPING THIS MORNING OVER MY SW ZONES. MOISTURE CONVERGENCE IS EVIDENT IN THE MODELS AS THE SFC FRONT BEGINS TO LIFT SLOWLY NORTH. WHILE NOTHING IS HAPPENING AT THE MOMENT, 11-3.9 SAT IMAGERY DOES SHOW SOME LOW-MID CLOUD BEGINNING TO DEVELOP AS UPSLOPE FLOW INCREASES OVER THE TX/OK PANHANDLES. THINK THIS WILL CONTINUE TO SPREAD NORTHWARD AND HAVE INSERTED SLIGHT CHC POPS FOR MY S/SW ZONES. ALSO INSERTED SLGT CHANCE FURTHER NORTH TO COVER ANY RESIDUAL PRECIP FROM CONVECTION OVER CO THAT SURVIVES INTO KS. FOR THE REST OF TODAY AND TONIGHT, THE RIDGE AXIS WILL MOVE EAST AS THE UPPER WAVE MAKES ITS WAY INTO THE SRN ROCKIES. WILL SEE SOME DESTABILIZATION OVER THE HIGH PLAINS TODAY AS UPSLOPE FLOW AND MOISTURE INCREASE AND AM CARRYING SLIGHT CHANCE POPS FOR THE AFTERNOON. BY TONIGHT, THE ELEMENTS START TO COME TOGETHER FOR A ROUND OF STORMS. THE AFOREMENTIONED UPPER JET BEGINS TO NOSE IN OVER THE CENTRAL PLAINS. THE THETA-E RIDGE MOVES NW AND STRETCHES FROM NE CO THROUGH SW KS BY THIS EVENING. A LLJ DEVELOPS OVER OK/TX PANHANDLES AND NOSES IN OVER SW KS. WE ALSO HAVE HINTS OF A H7 FRONTAL ZONE DEVELOPING OVER NW KS AS WELL AS SOME WEAK ISENTROPIC LIFT FROM H8-H7. THINK THE MOST LIKELY SCENARIO IS YET ANOTHER ROUND OF CONVECTION DEVELOPING OVER THE COLORADO PLAINS IN THE AFTERNOON WHICH EVOLVES INTO A MCS AND FOLLOWS THE THETA-E RIDGE INTO KANSAS TONIGHT. IT COULD ERUPT QUITE NICELY AS IT ENCOUNTERS THE INTERSECTION OF THE LLJ AND MID LEVEL FRONT, SOMEWHERE OVER WESTERN KANSAS. LOW LEVEL SHEAR AND INSTABILITY ARE CERTAINLY SUFFICIENT TO SUPPORT SEVERE WEATHER WITH ANY OF THESE STORMS. HAVE CARRIED THE HIGHEST POPS OVER MY NRN CWA FOR THIS EVENING AND TONIGHT BUT ITS NOT HARD TO IMAGINE A NEARLY EXACT REPEAT OF THURSDAY NIGHTS ACTIVITY. FOR SUNDAY, STRONG MOISTURE ADVECTION CONTINUES OVER CENTRAL KANSAS. A SUBSTANTIAL THETA-E RIDGE WILL BE RIGHT OVER SW KS BY AFTERNOON WITH A SHARP DRY LINE SOMEWHERE OVER FAR SW KS. AS A RESULT OF THE DEEP MOISTURE POOL, CAPES SOAR TO OVER 3000 J/KG IN A NARROW SWATH ALONG THE DRY LINE. NOT SEEING A REAL GOOD TRIGGER UNTIL EVENING WHEN ANOTHER S/WAVE COMES UP THROUGH THE SW FLOW. NEVERTHELESS, STORMS COULD EASILY BOIL ALONG THE DRYLINE IF WE GET ENOUGH HEATING. WILL HAVE TO WAIT AND SEE ON THAT BUT AM CERTAINLY CARRYING POPS SUN AFTERNOON INTO SUNDAY NIGHT. -WRIGHT DAYS 3-7... MODELS CONTINUE TO SUPPORT STRONG MID AND UPPER FLOW INTO WESTERN KANSAS FROM THE DESERT SOUTHWEST INTO MONDAY WITH WARM RIDGING ON WEDNESDAY. THEN A NORTHERN BRANCH SHORTWAVE TROUGH MOVES ACROSS THE PLAINS ON THURSDAY PUSHING A COLD FRONT ACROSS SOUTHWEST KANSAS ON FRIDAY MORNING. A MID LEVEL SHORTWAVE TROUGH GOES THROUGH MONDAY MORNING PUSHING MUCH OF THE RAINFALL TO THE EAST. BY MONDAY AFTERNOON A DRYLINE SETS UP TO OUR WEST WITH A FRONTAL BOUNDARY ACROSS OUR CENTRAL CWA. STRONG MID LEVEL FLOW OVERHEAD WILL PROVIDE ENOUGH SHEAR FOR SOME SEVERE THUNDERSTORMS NEAR THE DRYLINE THEN SPREADING EAST. THEN FOR TUESDAY UPSLOPE FLOW WITH A FRONTAL BOUNDARY JUST TO OUR SOUTH AND MID LEVEL FLOW AROUND 30KTS COULD GIVE US A FEW THUNDERSTORMS. BY WEDNESDAY THE WARM FRONT SURGES NORTH WITH FORECAST 850MB TEMPS CLIMBING TO AROUND 30 TO 32C INTO THURSDAY AHEAD OF COLD FRONT FOR FRIDAY MORNING. THIS WILL GIVE HIGHS TEMPS IN PARTS OF SOUTHWEST KANSAS INTO THE TRIPLE DIGITS. HAVE ADJUSTED UP A FEW DEGREES FROM PREVIOUS FORECAST. HIGH TEMPS FALL BACK INTO THE 90S TO 80S WITH THE COLD FRONT ON FRIDAY. OVERNIGHT LOWS CONTINUE INTO THE 60S WITH THE WARMEST AROUND 70 BY THURSDAY MORNING. && .AVIATION... LOOK FOR VFR CONDITIONS TODAY WITH ANOTHER MCS SPREADING INTO SOUTHWEST KANSAS AROUND AND AFTER MIDNIGHT. LOOK FOR MAINLY MVFR CIGS WITH NUMEROUS THUNDERSTORMS INTO SUNDAY MORNING. && .PRELIMINARY POINT TEMPS/POPS... DDC 80 64 83 66 / 40 40 50 50 GCK 80 62 83 62 / 40 40 40 50 EHA 78 60 89 63 / 30 30 30 30 LBL 81 63 87 65 / 40 40 40 40 HYS 78 63 81 65 / 30 60 50 50 P28 85 68 85 68 / 30 40 40 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN34/06/06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 406 AM CDT SAT JUN 13 2009 KSZ030-031-043>046-061>066-074>081-084>090-140915- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 406 AM CDT SAT JUN 13 2009 /306 AM MDT SAT JUN 13 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO FORM OVER COLORADO THIS AFTERNOON AND MOVE INTO WESTERN KANSAS THIS EVENING AND TONIGHT. CONDITIONS ARE SUCH THAT SEVERE WEATHER WILL BE POSSIBLE WITH ANY OF THESE STORMS. THE PRIMARY THREAT WILL BE LARGE HAIL BUT DAMAGING WIND AND ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AS MOISTURE INCREASES AND A DRY LINE DEVELOPS. A FRONT WILL PUSH INTO WESTERN KANSAS ON MONDAY FOR A CONTINUE THREAT OF SEVERE WEATHER. THE WEATHER IS EXPECTED TO FINALLY SETTLE DOWN TUESDAY AND FOR THE REMAINDER OF THE FORECAST PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT OVER MUCH OF SOUTHWEST KANSAS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC WRIGHT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 630 AM CDT SAT JUN 13 2009 KSZ076-131230- HASKELL- 630 AM CDT SAT JUN 13 2009 ...SIGNIFICANT WEATHER ADVISORY FOR HASKELL COUNTY... AT 630 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR SATANTA...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3768 10067 3740 10067 3740 10108 3753 10107 TIME...MOT...LOC 1130Z 243DEG 13KT 3744 10099 KRUSE
The Dodge City radar (KDDC), 103 km away, was scanning. The volume nearest the first event began at 11:57 UTC.
13 hail, 1 thunderstorm wind. Local standard time, as filed.
The hail lasted for five minutes.
The hail lasted for five minutes.
Winds were also reported to be 50 to 60 mph.
Winds of 50 to 60 mph were also reported with the hail.
Winds were estimated at 60 mph.
The hail covered the ground.
The hail covered the ground.
The hail fell for 10 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185850, 185853, 185851, 185852, 185867, 185854, 185855, 185859, 185857, 185863, 185864, 185858, 185860, 185862.